Arizona, 2017Flash Flood in Arizona, July 9, 2017
July 9, 2017 · NWS TWC · 1 event in 1 county or zone
Scattered thunderstorms moved slowly west across southeast Arizona. One storm produced flash flooding on the Burro Fire burn scar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved slowly west across southeast Arizona. One storm produced flash flooding on the Burro Fire burn scar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 9, 9:34 AM MST, 5 hours 26 minutes earlier.
Area forecast discussion, Jul 9, 9:34 AM MST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
934 AM MST Sun Jul 9 2017
.SYNOPSIS...A big jump in our moisture will bring some strong
thunderstorms to the area this afternoon and evening. Otherwise,
plenty of moisture for afternoon and evening thunderstorms with a
favorable pattern for storm development most days this week. The
increase in moisture and rain chances will also result in more
seasonable temperature readings.
&&
.DISCUSSION...The 12Z KTWC sounding is a beauty, with
precipitable water up to 1.45 inches, and plenty of easily
accessible convective potential. Should be an above average
monsoon afternoon and evening, complete with decent valley
coverages and organized outflows. We will put up an 18z sounding
to check our progress and decide if we want to request satellite
rapid scan for the mid afternoon to early evening period. Latest
HRRR and WRF trends suggest strong storms, especially from Tucson
Metro westward this afternoon. Then a possible follow-up off the
Mogollon Rim this evening.
&&
.AVIATION...Valid thru 10/18Z.
Scattered -TSRA/-SHRA developing near mountains by early this
afternoon, then scattered valley and numerous mountain -TSRA/-SHRA
area-wide late this afternoon into this evening. MVFR conditions
with gusts near 45 kts with the stronger TSRA. Otherwise, VFR
conditions with surface wind wly/nwly 8-18 kts. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...We'll see enough moisture for scattered mainly
afternoon and evening thunderstorms through the upcoming week.
Expect brief strong, gusty and erratic winds due to thunderstorm
outflows. Otherwise, 20- foot winds will generally be terrain
driven at less than 15 mph. Occasional gusts will occur during the
afternoon hours due to daytime heating. Higher min RH values with
good overnight recoveries. High temperatures will be close to
seasonal normals this week.
&&
.PREV DISCUSSION...It appeared that the deeper moisture needed to
support more widespread shower and thunderstorm activity had
arrived. Surface dew points were in the mid 50 to mid 60s across
southeast Arizona early this morning which was a good sign for
rain chances. Latest models keep the upper high centered north the
area which will maintain a deep easterly flow and fetch of
moisture. That said, rain chances looked pretty good for most of
the area through the week. This increase in moisture along with
the potential for more widespread shower and thunderstorm activity
will keep high temperatures near seasonable readings this week.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Meyer
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 9, 12:04 PM MST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1204 PM MST SUN JUL 9 2017
AZZ503-504-507-513-091945-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1204 PM MST SUN JUL 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 1245 PM MST...
At 1203 PM MST, National Weather Service meteorologists were
tracking a strong thunderstorm 18 miles southeast of Green Valley,
moving northwest at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Green Valley, Sahuarita, East Sahuarita, Amado, Sonoita, Madera
Canyon and Arivaca Junction.
LAT...LON 3168 11062 3156 11078 3174 11115 3198 11085
TIME...MOT...LOC 1903Z 140DEG 13KT 3168 11076
French
Special weather statement, Jul 9, 12:40 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1240 PM MST SUN JUL 9 2017
AZZ508-512-092045-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1240 PM MST SUN JUL 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
145 PM MST...
At 1239 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Douglas, moving west at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Douglas, Mcneal, Bisbee-Douglas Airport and Pirtleville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3162 10968 3154 10921 3136 10922 3133 10947
3134 10966
TIME...MOT...LOC 1939Z 092DEG 15KT 3146 10931
MeyerSpecial weather statement, Jul 9, 2:12 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
212 PM MST SUN JUL 9 2017
AZZ507-513-092200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
212 PM MST SUN JUL 9 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COCHISE COUNTY...
At 211 PM MST, a strong thunderstorm was located near Sierra Vista
Southeast, or 11 miles south of Sierra Vista, moving west at 15 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sierra Vista, Sierra Vista Southeast, Palominas, Coronado National
Memorial, Hereford, Nicksville, Parker Canyon Lake and Ramsey Canyon
Preserve.
LAT...LON 3157 11046 3145 10997 3133 11001 3133 11046
TIME...MOT...LOC 2111Z 101DEG 11KT 3140 11022
French
Flash Flood, Pima
- When
- July 9, 3:00 PM MST to 4:00 PM MST
- Where
- Pima County, 2.48 mi NE of Willow Canyon to 3.8 mi E of Willow Canyon
- Cause
- Heavy Rain / Burn Area
- Reported by
- NWS Employee
- Coordinates
- 32.401, -110.666
Between 1 and 1.5 inches of rain on the Burro Fire burn scar caused flash flooding near Rose Canyon and Scout Ranch.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 9 to 13, 201730 injured · 4 events
- Tornadoes and Hail in Minnesota, July 9, 2017$2.1 million · EF1 · 53 events
- Flood in Indiana, July 9, 20171 death · 1 injured · $1,000 · 1 event
- Rip Current in North Carolina, July 9, 20171 death · 1 event
- Flash Flooding and Hail in Wisconsin, July 9 to 10, 2017$1.6 million · 1.25 in hail · 4 events
- Hail and Damaging Winds in Iowa, July 9 to 10, 2017$400,000 · 1.75 in hail · 14 events
- Flash Flooding in Utah, July 9 to 12, 2017$200,000 · 4 events
- Lightning Strikes in Georgia, July 9, 2017$55,000 · 2 events
- Flash Flood and Lightning Strikes in Texas, July 9, 2017$25,000 · 3 events
- Flash Flood in South Carolina, July 9, 2017$15,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 9, 2017$6,000 · 1 in hail · 5 events
- Hail and Damaging Wind in Minnesota, July 9, 20171.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707653.